MAUDE Adverse Event Report: TERUMO BCT SPECTRA OPTIA; SPECTRA OPTIA IDL SET

TERUMO BCT SPECTRA OPTIA; SPECTRA OPTIA IDL SET
Model Number 10310
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Sepsis (2067)
Date of Event 11/16/2022
Type of Reportable Event Serious Injury
Event or Problem Description
In journal article: "syngeneic hematopoietic stem cell transplantation after mobilization failure in an adolescent with intracranial germ cell tumor", by sánchez-sierra, n.Et al it was reported that the patient received hdct based on siop-cns-gct-ii guidelines and a non-manipulated syngeneic graft.Given the cellularity of the product (2.4 × 106 cd34+/kg), he received subcutaneous g-csf from day+5 to 2 days after reaching the white blood cell graft (day+9) as well as corticosteroid prophylaxis of the engraftment syndrome.As main complications, he developed escherichia coli sepsis, grade 3 hyperemesis, and mucositis.Antiviral and antibiotic prophylaxis was discontinued 4 months after shsct.The patient continued treatment as planned with focal proton beam radiation therapy.He ended treatment 8 months after diagnosis and is currently in complete remission.Patient id and weight are not available at this time as they were not included in the article for this event.The disposable set is not available for return because it was discarded by the customer.
 
Additional Manufacturer Narrative
Lot number and expiry information were not included in the article and are not available.Investigation is in process, a follow-up report will be provided.Citation: sánchez-sierra, n., perez-somarriba, m., santa-maria, v., cruz, o., garcía-rey, e., martorell, l., rovira, m., margarit, a., & marsal, j.(2023).Syngeneic hematopoietic stem cell transplantation after mobilization failure in an adolescent with intracranial germ cell tumor.Pediatric blood & cancer, 70(5).Https://doi.Org/10.1002/pbc.30177.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in d.4, e.1, h.6 and h.11.Investigation: the purpose of the journal article study is noted in the article below: non-germinomatous germ cell tumors (nggcts) account for one-third of all intracranial germ cell tumors (gcts).These tumors predominate in adolescents in pineal and suprasellar regions.Despite the combination of chemotherapy and radiotherapy, prognosis in nggcts remains dismal (60%¿70% overall survival).High-dose chemotherapy (hdct) followed by autologous hematopoietic stem cell transplantation (autohsct) could be part of the upfront or relapsed treatment of some pediatric brain tumors.However, there is limited information on the use of syngeneic hematopoietic stem cell transplantation (shsct).We report the outcome of a male with an intracranial nggct and a peripheral blood stem-cell (pbsc) mobilization failure who received an shsct from his identical twin brother.A 13-year-old male presented with a year of headache, diplopia, polyuria, and polydipsia.A craniospinal magnetic resonance imaging revealed two masses located in the suprasellar and pineal regions, with secondary hydrocephalus without leptomeningeal dissemination.Beta-human chorionic gonadotropin (bhcg) was 46.1 iu/l in serum and 197.9 iu/l in cerebrospinal fluid (csf).Alpha-fetoprotein was negative in both.Due to the markers and the radiological findings, the patient was diagnosed with a bifocal nggct without histological confirmation.He received the induction treatment according to the siop-cns-gct-ii protocol for standard-risk nggct.A small residual mass and the elevation of bhcg in the csf (6.3i u/l) persisted afterwards.A complete resection of the tumor was performed and one cycle of hdct was planned.Pbsc mobilization and apheresis were attempted using subcutaneous granulocytic colony-stimulating factor (g-csf) 5 ¿g/kg every 12 hours for 4 days.The flow cytometry performed on day 4, showed 0.32 cd34+/mm3, less than the target to start the apheresis (>10 cd34+/mm3).He received one more day of gcsf and a single dose of plerixafor 0.24 mg/kg 10 hours before the apheresis.Despite this treatment, our patient presented 0.56 cd34+/mm3.As he had a twin brother, we offered the patient and the family to perform an shsct.To confirm syngenecity, red blood cell genotype, hematopoietic chimerism, and pcr analysis using 16 microsatellite markers of several chromosomes were performed using pplex 16 sytem-promega (madison wi, usa) (figure 1).The donor and his parents were informed about the procedure and both signed the informed consent.Two ultrasound-guided peripheral lines were used.Although the donor was a minor (14-year old), pbsc mobilized with g-csf was prioritized for rapid hematological recovery.He received subcutaneous g-csf 5 ¿g/kg every 12 hours for 4 days, subsequently presenting 16.62 cd34+/mm3 analyzed by flow cytometry.The device used in the leukapheresis procedure was spectra optia of terumo bct, using the cmnc (continuous collection of mononuclear cells) program.A total of 15,085 ml of whole blood was processed (volume patient = 4310 ml).The collected product had a volume of 242 ml, and collection efficiency ce = 79.04%.The final count of product apheresis collection was 2.4 × 106 cd34+/kg in the first day, with no severe side effects of the mobilization.Summary of terumo bct product in relation to the journal article: the patient received hdct based on siop-cns-gct-ii guidelines and a non-manipulated syngeneic graft (table 1).Given the cellularity of the product (2.4 × 106 cd34+/kg), he received subcutaneous g-csf from day+5 to 2 days after reaching the white blood cell graft (day+9) as well as corticosteroid prophylaxis of the engraftment syndrome.As main complications, he developed escherichia coli sepsis, grade 3 hyperemesis, and mucositis.Antiviral and antibiotic prophylaxis was discontinued 4 months after shsct.The patient continued treatment as planned with focal proton beam radiation therapy.He ended treatment 8 months after diagnosis and is currently in complete remission.Overall, authors concluded that although more studies are needed, our case supports the safety and efficacy of shsct when possible, in cases of mobilization failure in children with brain tumors and the indication of autohsct per the internal technical report, the phenomenon of bacterial contamination in blood products, especially platelets, is known to occur.With current technologies, given the nature of microorganisms on human skin and the mechanical act of piercing the skin coupled with the fact that platelets must be incubated at room temperature it is not possible to eliminate this phenomenon from occurring.The devices terumo bct manufactures in lakewood / littleton, co, vietnam, costa rica and harmac to collect, separate and store blood products are terminally sterilized to an sal of < 1.0 x 10-6.Additionally, a sterility assurance system has been designed and employed to ensure this sal will be achieved for every product manufactured.Therefore, it may be concluded bacterial contamination observed in collected blood products from terumo bct devices is most likely due to the inherit hazard of collecting blood as it relates to bacterial contamination.Cytotoxic anticancer chemotherapy is designed to kill neoplastic stem cells by damaging the dna irreparably.The mechanism behind this damage varies according to the chemotherapy drug.The more rapidly dividing normal cells such as hair follicles, mucosal linings and bone marrow cells can also be affected, causing the well documented toxicities of alopecia, mucositis and bone marrow suppression leading to neutropenia, anaemia and thrombocytopenia.For the majority of chemotherapy regimens, the neutrophil count falls to its lowest level approximately 5-7 days after administration of chemotherapy (holmes, 2002), and can take up to 2-4 weeks to recover, although for some drugs and regimens, these timescales are considerably different.There is a tendency for neutropenic sepsis to occur more commonly in the first two cycles of treatment (lyman and delgado, 2003).While novel biological agents generally have a lower rate of neutropenia than cytotoxic chemotherapy, such problems can still occur.When neutropenic, the patient is vulnerable to invasive infection (bhatt and saleem, 2004) which can potentially cause overwhelming sepsis and death.Deterioration can be very rapid, sometimes without an obvious focus for infection.Reported mortality for untreated neutropenic sepsis ranges from 2 to 21% (herbst, et al., 2009).Neutropenic sepsis is therefore considered a medical emergency, and as with severe sepsis and septic shock from any cause, there is widespread agreement that early administration of broad spectrum antibiotics and management of shock is key to successful treatment (rivers, et al., 2001).Since this was a journal publication to assess syngeneic hematopoietic stem cell transplantation after mobilization failure in an adolescent (13-year-old male) with intracranial germ cell tumor, the lot numbers were not requested; therefore, a dhr search could not be conducted for this specific incident.All lots must meet acceptance criteria for release.Since this was a journal publication to assess syngeneic hematopoietic stem cell transplantation after mobilization failure in an adolescent (13-year-old male) with intracranial germ cell tumor, the lot numbers were not requested; therefore, a disposable lot history search could not be conducted.Since this was a journal publication to assess syngeneic hematopoietic stem cell transplantation after mobilization failure in an adolescent (13-year-old male) with intracranial germ cell tumor, the lot numbers were not requested; therefore, a disposable lot history search could not be conducted.Root cause: based on the available information within the journal article, a definitive root cause could not be determined for the e.Coli sepsis.Per literature review, escherichia coli is a gram-negative bacterium and is the most numerous aerobic commensal inhabitant of the large intestine.Certain strains cause diarrhea and all can cause infection when they invade sterile sites.Infection of the bloodstream remains a life-threatening occurrence and is most commonly associated with the presence of a central vascular catheter, but may also be associated with a gram-negative infection in other areas of the body, such as the lung, genitourinary tract, or abdomen.Approximately 30% of hospital-acquired bloodstream infections in icus in the united states are due to gram-negative organisms, although this proportion is lower when hospital-wide data are examined.Given an adequate portal of entry, almost any gram-negative organism can cause bloodstream infection; however, the most common organisms include klebsiella species, escherichia coli, enterobacter species, and p.Aeruginosa.Reference: a.Y.Peleg et al.Hospital-acquired infections due to gram-negative bacteria.N engl j med.2010 may 13; 362(19): 1804¿1813 (see attached literature in content tab).Possible causes could be due to one or a combination of the possible causes listed below: * neutropenia caused by cytotoxic anticancer chemotherapy resulting in patient vulnerability to invasive infections.* complications associated with prolonged use of catheter access * inadequate maintenance of the patient¿s central venous access * patients' underlying disease diagnosis (immunocompromised host) and/or the species was endogenous and originated from the patient * due to poor venipuncture technique leads to bacteria introduced at access site grade 3 hyperemesis is believed to be related to the patient¿s underlying condition and mucositis is believed to be related to side effects of cancer therapy.Citation: sánchez-sierra, n., perez-somarriba, m., santa-maria, v., cruz, o., garcía-rey, e., martorell, l., rovira, m., margarit, a., & marsal, j.(2023).Syngeneic hematopoietic stem cell transplantation after mobilization failure in an adolescent with intracranial germ cell tumor.Pediatric blood & cancer, 70(5).Https://doi.Org/10.1002/pbc.30177.
 
Event or Problem Description

Brand Name
SPECTRA OPTIA
Common Device Name
SPECTRA OPTIA IDL SET
Manufacturer (Section D)
TERUMO BCT
lakewood CO 80215
Manufacturer (Section G)
TERUMO BCT
10810 w. collins ave
lakewood CO 80215
Manufacturer Contact
scot hilton
10810 w. collins ave
lakewood, CO 80215
MDR Report Key16887541
Report Number1722028-2023-00172
Device Sequence Number17682930
Product Code LKN
UDI-Device Identifier05020583103108
UDI-Public05020583103108
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
K183081
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/08/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number10310
Device Catalogue Number10310
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/13/2023
Supplement Date Received by Manufacturer06/28/2024
Initial Report FDA Received Date05/08/2023
Supplement Report FDA Received Date07/01/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age13 YR
Patient SexMale